Newborn infants experience withdrawal from psychiatric drugs

The article below is from almost a year ago but I somehow missed it. It strikes me as rather important.

My psychiatrist was always trying to convince me to have babies…I always told him he was nuts to think I would consider getting pregnant while on so many drugs that were highly questionable. He insisted I was being too cautious.

I’m so deeply grateful I listened to my gut on that one and that I do not have children. Wish I’d listened to my gut on not needing them myself as well. At least I didn’t harm little ones. I only harmed myself. Badly.

And, yes, I’m now free of drugs and I’m quite sane, but my body is grossly harmed. THEY WERE WRONG ABOUT ME. THEY ARE WRONG ABOUT MANY OTHERS.

As is often the case part of the rhetoric in this article is talking about the dangers of warning mothers lest they go off their drugs!! The dangers of HONESTLY discussing the risks of drugs. You know — those crazy people should be drugged and omitting the truth can just be a wise thing. Forget informed consent. Forget learning to help people make more healthful choices.

It’s a tragic and typical rhetoric that means thousands of people get drugged without being given the truth about toxicity issues, nor any information on viable options to taking toxic drugs.

In this instance we’re talking about babies who have no choice in the matter either. And yes, I appreciate that some of these kids are not being born into great situations in any case (the article starts out on that note –  good way to manipulate readers to agreeing with their shoddy analysis)…because in many instances it will be the drugs that are the tipping point into hell…for both mother and child. Give the mother some respect and tell her the truth.

You can’t pick and choose when you deal with honesty. And you can’t read the mind of anyone who is being treated. People recover and move beyond their madness every day. Every day.

There is no excuse ever for not giving people complete information. And it’s the prescribing doctors duty to learn to support these women through alternative means whenever possible to spare both them and their babies from harm.

From Psychiatry Online

New labeling recently promulgated by the Food and Drug Administration (FDA) warns that these babies may also be susceptible to withdrawal symptoms from their mothers’ antipsychotic medications, but some practitioners fear the results of those warnings will be worse than the symptoms of withdrawal.

Last month the FDA posted a Safety Alert for Human Medical Products notifying health care professionals that the pregnancy section of drug labels for the entire class of antipsychotic drugs has been updated. The new drug labels contain more and consistent information about the potential risk for extrapyramidal symptoms (EPS) and withdrawal symptoms in newborns whose mothers were treated with antipsychotic medications during the third trimester of pregnancy. Drugs receiving the warning include Haldol, FazaClo, Fanapt, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, Invega, Loxitane, Moban, Navane, Orap, Saphris, Stelazine, Thorazine, and the olanzapine-fluoxetine combination known as Symbyax and are primarily used in the treatment of schizophrenia and bipolar disorder.

The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.

According to the FDA, the update was prompted by a search of the FDA’s Adverse Event Reporting System database through October 29, 2008, which identified 69 cases of neonatal EPS or withdrawal with all antipsychotic drugs.

“Symptoms reported included agitation, hypertonia, hypotonia, tremor, somnolence, respiratory distress, and feeding disorder,” according to the Safety Alert. “Blood levels were not provided, making it not possible to determine whether the events resulted from antipsychotic drug toxicity or withdrawal. Some cases described the time at which the onset of symptoms occurred, and they ranged from birth to one month after birth. The symptoms varied in severity; some neonates recovered within hours or days without specific treatment, while others required intensive care unit support and prolonged hospitalization. read the rest

And yes, this comes to you from the road. I just had to pump it out. Now off to bed and tomorrow back to traveling the freeways.

Follow

Get every new post delivered to your Inbox.

Join 8,734 other followers

%d bloggers like this: